Are Codeine and Tramadol Safe For Children?
Wednesday, May 10th 2017
Are Codeine and Tramadol Safe For Children?
Just last week, the FDA ordered drugmakers to add a label to medications containing the opioids codeine and tramadol saying that children under 12 and moms who are breastfeeding should never take these drugs.
An example of our health regulators (and tax dollars) at work, right?
Far from it.
The story of codeine and kids is both tragic and a perfect illustration of what happens when industry gets to write its own ticket. In this case, however, that ticket is one that will continue to harm -- and even kill -- more children, probably even including some infants.
Because shockingly, the agency is still allowing over 100 different medications -- painkillers, cough syrups and cold and flu drugs -- that contain codeine to be sold in the U.S. with no prescription required.
Opiates Unsafe at any dose
A five-year-old boy prescribed codeine passed away 24 hours after getting ear surgery... and a four-year-old from Canada died after being given the drug following a tonsillectomy.
Even the FDA acknowledges having received dozens of reports of children dying after taking the med. But now, the agency is patting itself on the back, saying what a great job it has done keeping "our kids safe."
And despite the fact that the American Academy of Pediatrics issued guidelines warning against codeine use in kids as far back as two decades ago, many doctors appear to be blissfully unaware that for a certain number of kids, a prescription for one of these drugs can be a death sentence.
They're still prescribing drugs that contain it to children, especially after a tonsillectomy.
Used to be, the biggest issue for kids who got their tonsils out was how much ice cream they would get. Now, it's whether the pain drugs they're being given will end up killing them.
Aside from the many other reasons that opioids are bad news, the reason codeine and tramadol can kill some children so quickly is a genetic quirk that causes certain kids to metabolize these drugs much faster than others.
When that happens, the liver converts the meds into morphine way too quickly, sending enough into the bloodstream to slow down a child's breathing to the point where it stops altogether.
Finding out, however, if your child or grandchild is one of these "ultra-rapid metabolizers," as they're called, would take some extensive genetic testing. But even if they don't have that problem, conditions like asthma or sleep apnea can put children in just as much danger.
The drugs can also easily be passed through breast milk, with the potential to give an infant a lethal dose of opioids.
And this knowledge is something the FDA has been sitting on for some time now.
The last time a big deal was made about this at FDA headquarters was 18 months ago, when the agency's advisory committee met over what to do about codeine-containing drugs.
The take-away from the committee was that they should never be given to kids and that the sale of OTC products containing codeine needed to be stopped immediately.
But guess what? Unbelievably, even while finally ordering those extra warning labels to be slapped on Rx drugs, the FDA didn't seem to want to touch OTC meds with a ten-foot pole.
You can still buy codeine-containing cough syrups at pharmacies in 28 states without an Rx, including ones sold under the names Mytussin AC and Guaiatussin AC.
Could that be because of pressure put on the agency by the Consumer Healthcare Products Association, the trade group that represents the drugmakers who produce them? The group warned the FDA after that last meeting that if it dares to restrict any OTC codeine meds, it better base that decision on "sound scientific evidence."
Seriously? What kind of sound evidence would these people like?
How about a face-to-face with the parents who've lost their precious children to this dangerous drug?
And as for tramadol, the other drug on which the FDA required a warning label, that's not even a safe med for adults to take (as eAlert readers learned two years ago)!
Tramadol is sending close to 30,000 people a year to the ER, many of them seniors who are prescribed it for pain after surgery for knee or hip replacements. Recent research has found that in just the state of Florida alone, deaths caused by the drug have tripled during the last decade.
All of this is why you need to carefully check all the medications your child or grandchild may be taking for the presence of both codeine and tramadol, even if prescribed by their pediatrician.
Perhaps in another 20 years or so, the FDA will take some real steps to keep "our kids safe." But until that time comes, if it ever does, it's obvious that we're going to have to take matters into our own hands.
Article credited to Health Sciences Institute Online.
Previous news itemRoundup use soars. But is it safe?
27 Feb 2017